A patient who developed extreme fluctuations in serum glucose concentrations while receiving total parenteral nutrition (TPN) is described, and etiologies of hyperglycemia and hypoglycemia, as well as a rational approach to preventing and managing these disorders in patients receiving TPN, are presented. A 40-year-old white man with a 29-year history of insulin-dependent diabetes mellitus was hospitalized after he had an episode of rejection related to a cadaveric kidney transplant. During the hospitalization, his right leg was amputated because of cellulitis, and he developed septicemia with respiratory failure. A renal biopsy revealed cytomegalovirus inclusion disease, the kidney was removed, and intermittent hemodialysis was begun. Control of the patient's serum glucose concentration included four routes of insulin administration: a continuous titratable insulin infusion, subcutaneous sliding-scale insulin, insulin incorporated into the TPN solution, and intravenous bolus insulin. Further, glucose management was being coordinated by three teams: intensive care, nutrition support, and the renal service, with physicians from each service prescribing insulin therapy. The patient also received prednisone daily. The sporadic approach to this patient's glucose control, complicated by the extensive disease profile of the patient, resulted in precipitous fluctuations in his serum glucose concentrations. Patients receiving parenteral nutrition are subject to widely varying serum glucose concentrations related not only to the nutrition support provided but also to various underlying metabolic and physiologic complications commonly present. Common etiologies of, and ways to prevent and manage, hypoglycemia and hyperglycemia are reviewed. Clinicians should be aware of the risk of hyperglycemia and hypoglycemia in patients receiving TPN and monitor patients appropriately for alterations in glucose homeostasis.